Alert archive / Montana / Wind Advisories in 2019
Wind Advisory 21, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Dec 6, 2019, 8:39 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2019, 8:39 PM MST (03:39 UTC)
- Expired
- Dec 7, 2019, 5:00 PM MST
- In force
- 20 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791 WWUS75 KBYZ 070339 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 839 PM MST Fri Dec 6 2019 MTZ065-066-080000- /O.NEW.KBYZ.WI.Y.0021.191207T0339Z-191208T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 839 PM MST Fri Dec 6 2019 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST SATURDAY... * WHAT...Southwest winds gusting to around 60 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 PM MST Saturday. * IMPACTS...Strong crosswinds will make driving high profile vehicles and pulling trailers difficult. This includes travel on I-90 near Livingston, and on local roads around Nye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
3 follow-up statements
174 WWUS75 KBYZ 071009 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 309 AM MST Sat Dec 7 2019 MTZ065-066-080000- /O.CON.KBYZ.WI.Y.0021.000000T0000Z-191208T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 309 AM MST Sat Dec 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds gusting to around 60 mph at times. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 PM MST today. * IMPACTS...Strong crosswinds will make driving high profile vehicles and pulling trailers difficult. This includes travel on I-90 near Livingston, and on local roads around Nye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
652 WWUS75 KBYZ 071604 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 904 AM MST Sat Dec 7 2019 MTZ065-066-080000- /O.CON.KBYZ.WI.Y.0021.000000T0000Z-191208T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 904 AM MST Sat Dec 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds gusting to around 60 mph at times. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...Until 5 PM MST today. * IMPACTS...Strong crosswinds will make driving high profile vehicles and pulling trailers difficult. This includes travel on I-90 near Livingston, and on local roads around Nye. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
812 WWUS75 KBYZ 072352 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 452 PM MST Sat Dec 7 2019 MTZ065-066-080100- /O.EXP.KBYZ.WI.Y.0021.000000T0000Z-191208T0000Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 452 PM MST Sat Dec 7 2019 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Southwest winds will gradually decrease this evening. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 6, 2:45 PM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Dec 6, 2:45 PM MST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Billings MT
245 PM MST Fri Dec 6 2019
.DISCUSSION...
Today through Saturday...
Not much of a change through Saturday. Winds around Livingston
picked up this morning and gusted up to 56 mph. With brief
pressure rises this afternoon winds have decreased to the mid
40's, but with low pressure coming south along the Northern
Rockies, the pressure gradient will tighten again, allowing winds
to gust 50+ mph through the night and Saturday. Winds are expected
to stay under 60 mph. Highs for Saturday will be a few degrees
warmer than today, with modest lows down in the upper 20s to low
30s.
An upper trough and associated cold front look to pass through the
area beginning late Saturday night, bringing with it a wintry mix
of rain, freezing rain, and snow. More info on it will be
discussed in the next section.
Vertz
Sunday through Friday...
Models showed a little more QPF than they have been for the Sunday
system. Also system moves out faster Sun. evening than what was
shown in previous model runs. NBM 3.2, SREF and GFS soundings all
suggested a chance of freezing rain mixing in with the snow
through 15Z Sunday. Best chance of freezing rain will be from just
W of KBIL E. There will be a slight chance of freezing rain over
the western lower elevations. So expect a wintry mix through 15z,
changing to all snow in the deeper cold air behind the cold front
moving S through the area. Snow amounts will generally be 1-2
inches, with up to 5 to 7 inches in the Beartooths/Absarokas.
Increased wind speeds in Judith Gap due to the cold air funneling
through the gap, and added patchy blowing snow there. Snow moves
out of the northern zones after 00Z, and a chance lingers in the S
through 06Z, then the whole area dries out. So this system will
be quick-moving. Impacts will depend upon whether roads freeze up
in the morning/evening or whether they can dry out by evening.
Sent out a partner email and HWO as a heads-up.
NW flow between the high amplitude ridge over the western U.S. and
the Hudson Bay low, will be over the area through Tuesday, then
model clusters leaned on a ridge building in for Wednesday. Weak
ridging will continue through Friday. Pressure gradient from
Monday onward showed potential gusty winds in KLVM, Nye and at
times, Big Timber and Harlowton. Thus went sub-highlight wind
speeds in these areas. Temps and 850 mb temps still showed a
large spread from Tuesday onward. NBM brought a chance of
rain/snow into the area late Monday through Tue. evening as waves
drop SE in the NW flow aloft. Area will then be mostly dry until
Friday when the next chance of rain and snow will move into the
area.
For temps, went a little below the NBM on Sunday with the front
moving through the area, and had highs in the upper 20s to upper
30s. Temps were similar for Monday. Given the uncertainty from
Tue. onward, went with the NBM temps. Arthur
&&
.AVIATION...
VFR will prevail for the next 24 hours. Southwest surface winds
near KLVM, while only gusting up to 40 mph as of 2 PM MST, will
gust up to 50 mph Friday evening through Saturday afternoon. Vertz
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 031/050 031/034 015/037 018/033 020/038 022/041 028/041
00/U 48/S 21/B 32/S 11/B 11/B 23/O
LVM 034/047 034/039 019/036 021/037 023/040 025/041 028/041
00/N 58/S 21/N 11/N 11/N 22/S 34/O
HDN 024/046 026/035 011/036 013/030 015/035 017/040 023/042
00/B 48/S 22/S 43/S 21/B 11/B 23/O
MLS 027/051 026/030 011/030 005/022 008/027 014/037 025/039
00/B 48/S 22/S 21/B 11/B 01/B 21/E
4BQ 025/048 026/034 011/032 009/024 010/030 016/038 024/040
00/B 16/S 31/E 32/S 10/B 00/B 12/O
BHK 024/046 023/028 007/026 901/017 001/022 009/034 022/036
00/B 17/S 31/E 11/B 01/B 01/B 22/S
SHR 022/047 026/037 011/035 015/031 015/038 016/041 022/041
00/B 17/S 42/S 43/S 21/B 01/B 13/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 6, 2:15 PM MST, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 215 PM MST Fri Dec 6 2019 MTZ029>034-036-037-040-042-056>058-064>068-138-139-141-169>173-228- 235-WYZ198-199-072115- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 215 PM MST Fri Dec 6 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Snow, possibly mixed with freezing rain. * WHERE...Southern Montana and north central Wyoming. * WHEN...Sunday into Sunday evening. * ADDITIONAL DETAILS...Roads could become slippery from snow and ice. Snow could accumulate 1 to 2 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ063-072115- Judith Gap- 215 PM MST Fri Dec 6 2019 This Hazardous Weather Outlook is for portions of central Montana. * WHAT...Snow, possibly mixed with freezing rain. Blowing snow. * WHERE...Judith Gap area. * WHEN...Sunday. * ADDITIONAL DETAILS...Roads could become slippery from snow and ice. Snow could accumulate 1 to 2 inches. Gusty winds could cause blowing snow and reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, Dec 6, 4:48 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
448 PM MST FRI DEC 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/06/2019 M59.00 MPH PARK MT ASOS
&&
STPLocal storm report, Dec 6, 6:33 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
633 PM MST FRI DEC 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
12/06/2019 M54.00 MPH PARK MT DEPT OF HIGHWAYS
&&
STPThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 3:14 AM MST | Winter Weather Advisory | BYZ | Big Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 7 more | 41 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.